MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
Reported event: two io attempts were made before trying an iv attempt.Io insertion was achieved on the third attempt.The patient is deceased.The event did not contribute to the patient's death.
 
Additional Manufacturer Narrative
(b)(4).The device investigation is pending and a follow-up report will be issued after the investigation is completed.
 
Additional Manufacturer Narrative
(b)(4).Ez-io driver 9058 sn (b)(6) was returned for evaluation.Upon receipt, the driver was visually inspected.No obvious signs of damage were observed.When the trigger was pulled the driver was operable and a red blinking led was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst-case scenario for io insertion.Two sawbones with medium and hard hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8lbs.Of force on a weight scale.Approximately 5 to 8lbs.Of force is necessary to penetrate bone.The driver successfully negotiated both the medium and hard saw bone insertion testing.The complaint cannot be confirmed.The driver was opened to test and record operating characteristics.An attempt was made to read the eeprom data to analyze usage.The recorded charge count supports a battery near the end of its life, approximately 10% or less battery life remaining.The cycle count of 250 or trigger activations is also significant as it supports normal driver usage with consideration to bone density, average insertion time, storage, and frequency of testing.Additionally, four stall conditions were recorded.The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." further inspection of the led status was performed due to the customer report.The customer stated, "they made 2 io attempts before trying an iv attempt.Still could not get that, so tried a 3rd time of io and gained access then.Now when he pulls the driver, it flashes green once and then red two times".Further inspection revealed that the led does flash green and then red when the trigger is engaged and then disengaged rapidly.A capa has been previously initiated for the ez-io power drivers which will resolve this issue.However, since the customer was able to perform a successful insertion, and only reported this led finding after the three insertion attempts were completed, it is unlikely that the led display issue contributed to the power loss complaint event.Additionally, the driver passed all functional testing even with approximately 10% battery reserve remaining.The four stall conditions observed indicate that the end user may have applied too much pressure during insertion attempts, which could have resulted in the driver bog down/loss of power that was reported.Therefore, testing confirms that there were no issues observed related to power loss that could have contributed to the reported event.A copy of the manufacturing device history file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking"."when storing the vascular access pak (vap), remove the trigger guard to prevent accidental activation of the ez-io power driver".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 08/2016 and is approximately 6.5 years old.The complaint cannot be confirmed.Testing confirms that there were no issues observed related to power loss that could have contributed to the reported event.The device was able to negotiate both the medium and hard saw bones during insertion testing.It should be noted that the driver operated as designed.Once the battery reaches a quantified low energy level, the red blinking light will activate which signals that the driver has approximately 10% energy reserve left and that a new driver should be ordered.The ifu states, "purchase and replace the ez-io power driver when the red led begins blinking." testing confirms that there were no issues observed related to power loss that contributed to the reported event.No further action is required at this time.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
effie jefferson
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16369228
Report Number3011137372-2023-00015
Device Sequence Number18103919
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberJ18643
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer03/03/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date03/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED.; NONE REPORTED.
Patient SexFemale